Request Legal Help Now - Free

LAWSUITS NEWS & LEGAL INFORMATION

Proton Pump Inhibitors—Caught between a Rock and a Hard Place

. By
Zanesville, OHJulie, age 53, started taking proton pump inhibitors several years ago to treat gastroesophageal reflux disease (GERD). She had no idea—until she broke her ankle—that prescription PPI medications have been linked to bone fractures when taken long term or in high doses.

There are many proton pump inhibitors on the market, including several sold over the counter. Julie's PPI of choice was Prevacid (iansoprazole), 30 mg per day. "The PPI worked really well; it kept my acid reflux symptoms at bay," says Julie, "but about three years ago I had a lot of pain in my ankles and my left ankle would tend to roll in when I walked, giving out on me. It started to affect my work—I'm a circulation clerk at the library—the job involved a lot of walking and standing.

"Last September I was out in the yard and the neighbor's dog knocked me down. My left ankle completely broke and I needed surgery with plates and screws to hold it all together. I thought it would take eight weeks to recover but I couldn't put any weight on that ankle for 12 weeks and I was off work for a total of 4½ months—a lot longer than I thought."

Julie's surgeon diagnosed Post Traumatic Osteoarthritis. (Osteoarthritis is a degenerative joint disease that is characterized primarily by progressive breakdown of articular cartilage, but post traumatic arthritis is the increased wear that occurs in a joint as the direct and indirect result of injury, and Julie didn't suffer an injury.) Julie was shocked with the diagnosis, even though her mother had osteoarthritis. But her mother also took proton pump inhibitors for chronic ulcers…

"I asked my surgeon if my broken ankle and the pain in both ankles could have been caused by the PPI and he said it was possible," says Julie, who now finds herself stuck between 'a rock and a hard place.' "When I found out about PPI side effects I swore never to take the drug again. I got something in the mail about a PPI lawsuit and went online. After I did a bit of research I found message boards and blogs where so many people were suffering from broken bones.

"I also lost my appetite, knowing that food is the trigger to acid reflux. I also cut down the dosage from 30mg down to 15mg. It has helped somewhat—like the lesser of two evils. But I'm still taking the PPI off and on. I tried to wean myself off it but it gets to the point where I can't stand the GERD anymore. I am trying to find an alternative. Meanwhile, I really have to watch my diet. I can't eat any spicy foods, tomato-based products, carbonated beverages, or fried foods.

"I find it upsetting that a prescription drug, something you think will help, can turn around and ravage something else. I've always been cautious about medications but when it comes to not being able to eat, you just have to take it to feel better."

Proton pump inhibitors have caused Julie more grief than a broken ankle." As of this week I think I am going to lose my job," she explains. "I filed for social security disability and tried to get unemployment but I was denied both because they thought I could get another job. I tried to go back to work (where I have been for six years) on light duties, but the library is not willing to work with me any longer. I was suspended this week and have to go into a meeting tomorrow, which I think it is going to be my termination. My surgeon has now confirmed that I am disabled, something he couldn't do until I tried to return to work, and my attorney is appealing the denial."

Julie is hopeful that her appeal will be granted, and that she will join a Proton Pump Inhibitor lawsuit. We will keep in touch…

READ ABOUT PROTON PUMP INHIBITOR LAWSUITS

Proton Pump Inhibitor Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Proton Pump Inhibitor claim at no cost or obligation.

READER COMMENTS

Posted by

on
i'm also on Lansoprazole and think is may be causing oesteoarthritis, i've shrunk in size by about 2 inches in 2-3years and all since i've been on PPI's, i suspect it's the PPI's, the good news is you can request a bone density scan via your doctor to check your bone density, if it's not as it should be they can give you a special type of acid to take daily which helps get your bones backup to 100%, my step dad went for the test after my mum told him about it as she works in the hospital and they found he had very low density almost h alf what it should be, 18months on he's 100% back to normal with healthy bones so there is hope out there to get it fixed from what i hear, i'm about to request a bone density scan to see if the PPI's have effected me.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help Now! - Free